South Dakota, 2018

Hail in South Dakota, May 17, 2018

May 17, 2018 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm developed over southwest Butte County and tracked east-northeast, producing large hail in the Belle Fourche area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southwest Butte County and tracked east-northeast, producing large hail in the Belle Fourche area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 10:33 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 10:33 AM MST, 2 hours 27 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1133 AM MDT Thu May 17 2018

.DISCUSSION...(Today Through Wednesday)
Issued at 320 AM MDT Thu May 17 2018

Current surface analysis shows low pressure over north central
MT, with a nearly stationary warm front stretching eastward
through ND into northern MN. A surface trough stretches south from
the low into central WY at this time. Upper level analysis shows
low pressure now over western NV, with southwest flow across the
Rockies and into the high Plains. Ridge axis has shifted east of
the area. Skies are clear to partly cloudy across the area. Low
level southerly jet and weak mid-level theta-e advection is
helping to produce some showers and storms from southeast MT to
far northwest SD, as well as south central SD, early this morning.
This activity should move out of the area and start to dissipate
around daybreak. Temps are mild this morning, 59s and 60s, with
southerly winds breezy in spots from southern SD to northeast WY.

Ingredients are coming together across a good part of the region for
some severe thunderstorms to develop later today into this evening.
Frontal boundary to the north and northwest of the region will slide
slowly south today, approaching the ND/SD border late today and
easing into far northern and western portions of the forecast area
tonight. Low pressure along the front will move into southeast MT
this afternoon. Surface trough/dryline to the south of the low will
move into and gradually cross northeast WY later this morning and
afternoon. Southerly winds will continue to bring moisture into the
area today, with surface based CAPE values of 1500 to 3000 j/kg
progged later this afternoon across a good portion of the area,
especially from the Black Hills eastward. CIN will erode this
afternoon as temperatures rise into the 80s across the plains and
70s over the Black Hills. The Black Hills and northeast WY should be
the first places to see storms develop early this afternoon as
fairly strong shortwave approaches this afternoon. Activity will
continue to develop and expand east through the rest of the
afternoon and into the evening. Forecast soundings show shear to be
adequate for supercell development this afternoon, but likely not
long-lived as flow aloft is not that favorable. Activity over the
Black Hills and western SD late in the day will likely merge into a
MCS early this evening and track east into central SD, weakening
with time. The best threat for severe storms with large hail and
some strong wind gusts will be from far northeast WY through much of
western SD in the 2 PM to 9 PM time range. Some heavy rainfall is
also likely, especially from the Black Hills through west central
into parts of northwest SD, as the general track of the activity
will be to the northeast.

As the upper low moves east across the Great Basin, Central Rockies,
and into the Central PLains Friday through Saturday, disturbances
will continue to bring good chances for rainfall through the period,
especially across the Black Hills and southern SD. The cold front
will move very slowly southeast across the forecast area late
tonight through Friday evening, with areas south and east of the
Black Hills staying mild on Friday. This will also allow for the
potential of a few strong to marginally severe storms across
southwest into central SD Friday afternoon, with the better severe
weather potential further south across the Central Plains. Cool and
showery weather is then expected on Saturday, especially across the
Black Hills and southern SD, with highs only in the 50s and lower
60s.

The weakening upper low will pass south and east of the area
Saturday night and Sunday morning, with slowly improving conditions
late in the weekend. Shortwave ridge passing over the region late
Sunday into early next week will bring some drier and eventually
warmer conditions. Another upper low is progged to move into the
western US early next week and eventually move far enough east to
bring some better shower and thunderstorm chances toward late
Tuesday and midweek. Temperatures should be back around seasonal
averages for Monday through Wednesday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1131 AM MDT Thu May 17 2018

Scattered showers and thunderstorms are expected to develop
through the early afternoon hours and will become numerous over
western South Dakota and northeast Wyoming through the late
afternoon into the evening. Some strong to severe thunderstorms
are expected, with large hail and damaging wind gusts. Outside of
the showers and thunderstorms, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...13
Hazardous weather outlook, May 17, 3:04 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Thu May 17 2018

SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday and then again early next
week. Widespread severe weather is not expected, but a stronger
storm or two is possible with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-181300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for additional severe storms on Friday. Some of
these storms may contain large hail and strong winds. Otherwise,
the next chance for thunderstorms will be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-181300-
Northern Campbell-Southern Campbell-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Widespread severe storms are not expected, but small hail and
gusty winds are possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected through
next week. At this time, the threat for severe thunderstorms
looks to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 17, 12:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
112 PM MDT THU MAY 17 2018

SDZ012-025-072-073-171945-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
112 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN
MEADE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Spearfish, Belle Fourche, Nisland, Saint Onge,
Fruitdale, Arpan and Belle Fourche Reservoir.

This Includes Interstate 90 in South Dakota between Mile Markers 5
and 11.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4449 10393 4468 10404 4482 10363 4455 10347
TIME...MOT...LOC 1912Z 254DEG 15KT 4462 10385

Calderon

The radar

The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Butte

When
May 17, 1:00 PM MST to 1:05 PM MST
Where
Butte County, 1 mi SSE of Belle Fourche to 1 mi SSW of Belle Fourche
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.657, -103.842

Hail, Butte

When
May 17, 1:00 PM MST
Where
Butte County, 6 mi E of Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -103.728

Hail, Lawrence

When
May 17, 1:09 PM MST
Where
Lawrence County, 2 mi NNW of St Onge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.577, -103.736

Hail, Butte

When
May 17, 1:27 PM MST
Where
Butte County, 1 mi SSW of Fruitdale
Measured
1 in hail
Reported by
Public
Coordinates
44.657, -103.708

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747253, 747254, 747255, 747256.